Black Hairy Tongue Sends Woman To Doctor

Dr. Yasir Hamad has most definitely seen his fair share of patients, but not many with the condition black hairy tongue. He is an assistant professor in the Department of Medicine at the Washington University School of Medicine in St. Louis. He considers it a textbook condition.

Even though it’s in the name, the tongue doesn’t all of a sudden grow hair. The “hair” is actually the tiny nubbins, papillae, that appear on the tongue. In this case, the papillae grow long and turn black in color.

As these tiny papillae grow in size, they tend to trap small bits of food. The discoloration in tongue comes from bacteria and other microbes feeding off of the leftover food. The black hairy tongue is not a common condition; however, it is harmless and can be the side effect of certain drugs. Also, the condition can come about from medical conditions, poor oral hygiene, and smoking.

Black Hairy Tongue Is Reversible

The 55-year-old patient came to Hamad after receiving an antibiotic for a wound infection. The antibiotic in question is minocycline. A week after ingesting the medicine, her tongue became black in color. She says that there was nasty taste in her mouth and she was often nauseous.

According to Hamad, though the condition may look scary, it’s easily reversible. The patient’s tongue was back to its normal color in four weeks after changing her medication regimen.

Currently, the condition remains to be uncommon. However, in the ten years that Dr. Hamad has been practicing medicine, this the first only case he has seen.

If you notice that your tongue is taking on a darker hue, the doc says to not panic. Make an appointment with your primary care physician as soon as possible. There are a lot of conditions that can cause your tongue to take on a different color.